Skip to content

Announcements

Digestive Disorders Health Center | Heartburn/GERD Health Center | Crohn's Disease Health Center | Celiac Disease Health Center | IBS Health Center | IBD Health Center | Hepatitis Community | The health professionals are not available at the current time to answer community members' questions.
GERD and HIVES?
avatar
sweetleasy posted:
Has ANYONE had issues with GERD and getting hives? I only seem to get GERD and the Hives at the same time and it has only happened to me twice in my life.. ANYONE? Or am I just insane?
Reply
FirstPrevious12NextLast
 
avatar
CalGal37 responded:
Any possibility that you could be experiencing a food intolerance issue instead of GERD? Some forms of food intolerace can result in GERD-like symptoms.
 
avatar
AimeeDS responded:
Yes - I have that very same combination. I've had chronic hives for nearly 5 months; it's the third time I"ve had this happen. They've always been triggered by some stress in my life (changing jobs, chairing a major/high visibility committee at my work). They've always gone away after 5 or 6 months, so we'll see in a month or so whether my pattern of them going away continutes.

During this current bout of hives, I've noticed that on days I have a very bad outbreak, I'll also have terrible acid reflux symptoms. Not heartburn, but pain in my chest and upper back that I would characterize as severe. On light hive days, I never have those symptoms. It's hard for me to imagine that hives would cause GERD symptoms, unless I'm getting them internally (I don't think that's happening), so it seems to me that the GERD must be triggering the hives.

I'm on 20.6 mg of Prilosec OTC in the mornings and 10 mg of doxepin (anti-anxiety that has antihistimine properties and helps with any stress) at night. That combination doesn't make them go away, but definitely takes the edge off the hives, and keeps the GERD symptoms at bay.

Like almost everyone I've ever seen on line with chronic hives, I don't feel like I'm getting particularly good care from my primary care physician. We treat the symptoms (or he does whatever I say I want done - h.pylori test, eg), but he never looks for the cause. Frustrating.

Good luck..
 
avatar
beckster2009 responded:
I have Gerd and I have hives that can also cause other soft tissue blow-ups (like eyes, lips, fingers, toes etc). I haven't ever noticed a correlation but I pretty much keep the hives at bay with twice a day Zantac 150 (which also helps with gerds) and prescription allegra. These prescriptions were provided by an allergist who is unsure of the cause of the soft tissue blow-ups.
 
avatar
itchinginmaine replied to AimeeDS's response:
Hi-I just came across your post. You explained my GERD/chest pain back pain with hives. I have had hives on and off since I was 16, I am now 44. Sometimes I have 6-8 years inbetween, but since I have started peri-menopause at 41, they have been coming every 6-8 months, and the stomach, heartburn problems come with them now (not in the past). Have had my thyroid repeatable tested, allergies tested, liver counts, gall bladder ultrasound...everything comes up negative, except an autoimmune test for hives that my allergist did tell me I have autoimmune urticaria (which I wasn't surprised since I have a vitiligo spot and Raynauds-also autoimmune)...the usually treatment, drugs-at one point I was on prilosec, 5 antihistamines, and a low dose of prednisone. Right now I am doing okay (on 3 antihistamines a day, but they are still brothersome (especially in my joints), I went on premphase (estrogen therapy) which seemed to help the last outbreak. But I do feel sometimes just the act of digesting food is making me sick and causes the hives and heartburn, back pain. I also feel my digestive tract is slowed down when I have GERD and the hives. I stay away from tomatoes and chocolate which seem to cause terrible heartburn like pain. I was scheduled to have an endoscope test, but the last outbreak cleared up and I cancelled. Have you had this test? Can ulcers cause these symptoms? I too am frustrated-should I do back to the Gastro doc or go to a endocrinologist (hormone related)?

Please reply!
Thanks
 
avatar
hivin replied to AimeeDS's response:
My hives break outs are also associated with GERD when the breakouts are bad. I don't think my GERD is triggering the hives though, but a side effect. I've had my thyroid checked and its normal. An H. Pylori test can back negative for an ulcer. Now I'm scheduled for a colonoscopy due to trace blood in my stool. My theory on this is, since I'm bound up for several days, my digestive tract is backed up. As soon as I poop the hives go away. I believe I have a lower digestive tract problem. Possibly hemoroids. I'm in the same boat as you. Hope I may have helped
 
avatar
rachellynn007 responded:
ME TOO! Glad to know I am not the only one.
I have been diagnosed with severe GERD and was told if over the counter acid reducers didn't work after a year I should go back for surgery on my diaphragm. It's been over three years and I have no insurance so i just stayed on the medicine, take tums and stay off acidic food as much as possible, and I am still getting terrible sour stomach, and bouts of gas in the shoulders. I

am only taking the acid reducer, birth control and antihistamine for allergies, yet when my sour stomach burns I get hot to the touch, very spaced out, little red individual hives along the sides of my torso. I have had the hives consistently for a month now but have had them on and off for two years. They used to come and go very quickly -but now they just move, grow and shrink quickly. Sometimes I wake up in the night because my stomach is flooded with acid so I get up to eat some bread and i notice my hives are worse and they are hot to the touch. Wondering if there are sores or ulcers behind them on the inside. I have no idea, but i also wake up with a slightly swollen throat but it goes away within an hour of my small morning does of antihistimine.
 
avatar
coylewho replied to itchinginmaine's response:
Hope you get this.
My girlfriend in getting to that age too. She also has issues with tomatoes and chocolate. Other foods wreak havoc too. (Ice cream is REALLY bad.)
I think I discovered her problem. Please tell me what you think. I found that her esophogus is loose where it meets her stomach. (GERD)
I think that reflux is causing allergic reactions. (Histimines start in the gut.) Those histimines are causing hives.
I recommended that she look into the TIF Procedure. Have you seen this procedure? What do you think? You posted this years ago. Have you found a cure?
 
avatar
coylewho responded:
You posted this years ago. Have you found a cure?
 
avatar
coylewho replied to AimeeDS's response:
You posted this years ago. Have you found a cure?
 
avatar
coylewho replied to beckster2009's response:
You posted this years ago. Have you found a cure?
 
avatar
coylewho replied to hivin's response:
You posted this years ago. Have you found a cure?
 
avatar
coylewho replied to rachellynn007's response:
Surgery on your diaphram? I've heard of the TIF Procedure. I thought THAT might help my girlfriend. What is the surgical procedure on your diaphram called? Do you have a loose esophageal sphincter? Is a loose esophageal sphincter always the case with GERD or are there other issues that can cause GERD?
Help!!!
 
avatar
SherryLynn1965 responded:
I am suffering from the same thing right now. It is the second time in my life. I have been put on steroids for the hives, that I am to take with food, but cant eat because of the acid reflux. I have been glued to a trash can for over 14 hours to spit the acid in. My lip is swollen right now, because I need to take the steroids, but cant. I am at my wits end and don't know what to do. I am miserable.
 
avatar
calgal37 replied to SherryLynn1965's response:
SherryLynn, you might want to check into the possibility that the 'GERD' might be due to a food intolerance to something like gluten which is found in wheat, rye and barley. Gluten intolerances can produce symptoms that resemble severe acid reflux although that's not commonly known. And the 'rash' that can result from gluten can be absolutely miserable.

Either ask your doc to test you, or go off of all wheat, rye and barley for about 3 weeks and see if your symptoms change.


Helpful Tips

GERD Sufferers ~ STOP DRINKING BOTTLED WATER
I suffered with GERD for 2 1/2 years. I tried everything. It was so bad, I can't even tell you. I tried cutting so many things out of my ... More
Was this Helpful?
38 of 62 found this helpful

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the American Gastroenterological Association website